Health News For South East

 Share  |  Email  |  Print

Wednesday, June 20, 2018

Purple Heroin Reported in Belleville and Quinte West

Purple heroin, which is laced with
fentanyl and other purple-coloured additives, has been reported in the
Belleville and Quinte West area and linked to at least one known overdose.    

Emergency medical
response teams have also reported a recent increase in opioid overdose calls
and as such public health is warning people who use drugs to be aware of the
risks associated with using purple heroin or any illicit drug that may contain
fentanyl. 

Fentanyl is an
opioid that can be 100 times stronger than morphine.  Illicit fentanyl, when either used alone, or
present in other street drugs such as heroin, cocaine, crystal meth and
cannabis, or being sold as fake prescription drugs (i.e. Percocet or OxyContin), has a higher risk of causing a fatal overdose due to the following:

A small amount can be fatal;
  • There are varying levels of toxicity depending which illicit
    fentanyl is taken and how much is present; and 
  • People may not be aware that they are consuming fentanyl as it can
    be mixed into other drugs or disguised as other drugs. 

Signs and symptoms of an opioid overdose:
  • Won’t wake up easily or at all 
  • Breathing is very slow, erratic or not at all 
  • Fingernails and or lips turn blue 
  • Body is limp 
  • Deep snoring or gurgling 
  • Pin point pupils 
  • Vomiting 

In an overdose situation get help immediately: Call 911. Give Naloxone (Narcan).  An
overdose is a medical emergency and further medical help is necessary.


Naloxone (Narcan) Nasal Spray kits are available at Hastings Prince Edward Public Health offices and at participating pharmacies.  To find a location near you, visit https://www.ontario.ca/page/get-naloxone-kits-free.  Those eligible for a kit include current and past opioid users (or those who use other illicit drugs that could be
contaminated with fentanyl) as well as family and friends.   
 
How to reduce your
risk of an overdose when using drugs:

  • Never use alone
  • If you have to use alone, tell someone where you are. Ask them to
    check on you. 
  • Avoid mixing your drugs with other drugs or alcohol 
  •  Use a small test dose first to test the strength of the drug 
  • Get a Naloxone (Narcan) kit as this is the only medication that
    can reverse an opioid overdose. 

Call the Health Unit at 613-966-5500 for more information on Naloxone Nasal Spray kits and opioid overdose prevention training.

- - - - - - - - - - - - - - - - - - - - - - - - - -
Local Health Care News   Top









Please note:
While the LHIN makes reasonable efforts to ensure that the information contained on this website is accurate, current, and reliable, it makes no warranties or representations, express or implied. The information is provided on an “as is” basis which may contain inaccuracies.


sagelink.ca Android app on Google Play Download on the iOS App Store